Nebraska, 2010

Winter Storm in Nebraska, February 21, 2010

February 21, 2010 · NWS OAX · 2 events in 2 counties and zones

A relatively weak upper level disturbance moved across the southern plains from late on the 20th into the 21st and brought snow to southeast Nebraska. Although only 3 to 5 inches of snow fell across the southeast corner, it was accompanied by north winds of 20 to 30 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A relatively weak upper level disturbance moved across the southern plains from late on the 20th into the 21st and brought snow to southeast Nebraska. Although only 3 to 5 inches of snow fell across the southeast corner, it was accompanied by north winds of 20 to 30 mph. This caused extensive blowing and drifting snow which made some roads nearly impassable and prompted several schools in the region to close on the 22nd. Visibilities also dropped to 1/2 mile or less for a while during the height of the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 21, 6:06 AM CST, 54 minutes earlier.

Area forecast discussion, Feb 21, 6:06 AM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
606 AM CST SUN FEB 21 2010

.DISCUSSION...

AFTER FURTHER SUBJECTIVE ANALYSIS AND COORDINATION WITH SURROUNDING
OFFICES... DECIDED TO DO SOME MAJOR SURGERY TO THE ONGOING HEADLINES
AFTERALL...DESPITE NOT HAVING ACCESS TO ANY 12Z UPPER AIR DATA YET.
THE LACK OF SNOWFALL AND CEILINGS ALONG ARE EVIDENCE ENOUGH.

AS ELUDED TO IN THE 430 AM AFD UPDATE...THE DRY AIR IN PLACE ACROSS
SOME OF THE CWFA FROM LINCOLN NORTH AND EAST...WITH CONTINUED SOURCE
REGION REMAINING DRY...REQUIRED A QUICK UPDATE THIS MORNING...AND
A SHARP DEPARTURE FROM PREVIOUS THINKING. THIS INVOLVED REMOVING A
LARGE PORTION OF THE CWFA FROM THE ONGOING WINTER WEATHER ADVISORY...
INCLUDING THE FREMONT...OMAHA...COUNCIL BLUFFS...BLAIR...MISSOURI
VALLEY AND HARLAN AREAS WHERE VERY LITTLE SNOWFALL IS EXPECTED...OR
JUST A DUSTING. ACROSS EXTREME SOUTHWEST IOWA...DID DOWNGRADE
GLENWOOD AND RED OAK TO A WINTER WEATHER ADVISORY. DRY AIR IN
PLACE THIS MORNING SHOULD KEEP IT MOSTLY DRY THERE...BUT THERE IS
SOME HOPE FOR SATURATION THERE THIS AFTERNOON AS THE NEXT WAVE
MOVES IN...BUT SNOWFALL AMOUNTS WERE SIGNIFICANTLY CUT...THUS THE
REASON TO DOWNGRADE THE WARNING. ELSEWHERE FROM LINCOLN WEST AND
SOUTH...THEY HAVE SATURATED THIS MORNING WITH AN INCH OR TWO OF
SNOW ALREADY REPORTED...WITH ADDITIONAL SNOWFALL EXPECTED...THUS
KEPT THOSE AREAS IN THE ONGOING WINTER WEATHER ADVISORY. CONCERNING
SNOW IN THE WINTER STORM WARNING AREA...FEEL THERE IS STILL HOPE
THERE...AS SNOW IS EXPECTED TO INCREASE THROUGH THE REMAINDER OF
THE DAY AS UPPER WAVE MOVES ONTO THE SOUTHERN PLAINS...ESPECIALLY
IN THE NE/KS BORDER REGION. SNOWFALL STILL EXPECTED TO RANGE FROM
5 TO 8 INCHES...WITH THE HEAVIEST AMOUNT ACROSS RICHARDSON COUNTY.

&&

.PREV DISCUSSION... /ISSUED 430 AM CST SUN FEB 21 2010/

DISCUSSION...
NO CHANGES MADE TO THE OVERALL FORECAST JUST YET...BUT 06Z NAM/GFS
ARE INDICATING THE STRENGTH OF THE DRY AIR...AND THE MODELS HAVE
SUBSTANTIALLY LOWERED QPF AMOUNTS IN THE PLATTE RIVER VALLEY AND
ACROSS SOUTHWEST IOWA. THE MODERATE TO HEAVY SNOW BAND THAT WAS
PRODUCING AS MUCH AS ONE AND ONE HALF INCHES OF SNOW DOWN BY CRETE
AND SEWARD ESSENTIALLY EVAPORATED AS IT MOVED INTO THE DRIER AIR
NEAR OMAHA AND ACROSS SOUTHWEST IOWA. THE CONTINUED NORTHEASTERLY
FLOW IN THIS REGION IS NOT GOOD FOR ACCUMULATING SNOWFALL...WITH
CEILINGS FROM KFET TO KTQE TO KHNR...AND EVEN SOUTHWARD TOWARD
KRDK/KSDA/KICL ARE ALL IN THE 5000/8000 FOOT RANGE. MAY START TO
ADJUST AMOUNTS DOWN IN SOME AREAS YET THIS MORNING...BUT MAY ALSO
HAVE TO HOLD OFF UNTIL 12Z UPPER AIR ANALYSIS TO GET A COMPLETE
PICTURE OF HOW EXTENSIVE THE DRY AIR IS.

PREV DISCUSSION... /ISSUED 253 AM CST SUN FEB 21 2010/

DISCUSSION...
ONGOING WINTER STORM WILL BE THE PRIMARY FORECAST CHALLENGE FOR
THIS PACKAGE.

UPPER TROUGH WAS MOVING INTO THE TEXAS PANHANDLE BASED ON RECENT
WATER VAPOR IMAGERY...WHICH WILL INDUCE SURFACE CYCLOGENESIS
ACROSS TEXAS THAT WILL EVENTUALLY MOVE ALONG A STATIONARY TROUGH
THAT EXTENDS INTO SOUTH CENTRAL MISSOURI...WITH THE SURFACE LOW
EVENTUALLY MOVING INTO THE LOWER OHIO VALLEY. THIS TRACK IS JUST
SLIGHTLY SOUTH FOR A FAVORED HEAVY SNOW PATTERN FOR THE LNK/OMA
METRO AREAS...THUS PREVIOUS THINKING ON TRACK AND PLACEMENT OF
HEAVIEST SNOW SEEMS ON TARGET...MOSTLY SOUTH OF INTERSTATE 80
ACROSS PORTIONS OF SOUTHEAST NEBRASKA AND EXTREME SOUTHWEST IOWA.

IN THE SHORT TERM...88D IMAGERY INDICATED A LEAD IMPULSE MOVING
OUT OF SOUTH CENTRAL NEBRASKA EASTWARD ALONG I80 EARLY THIS
MORNING... WHICH THE MODELS SEEMED TO HAVE MISSED...BASED ON MODEL
QPF OUTPUT AT LEAST. NICE SNOW BAND SETTING UP FROM THE HASTINGS
AREA EASTWARD TOWARD SHENANDOAH ATTM. THE REGION REMAINS IN THE
ENTRANCE REGION OF AN UPPER LEVEL JET STREAK...THUS ENHANCED
UPPER LEVEL DIVERGENCE MAY BE HELPING TO AID THE SNOWFALL IN THIS
AREA. THE MODELS MAY ALSO BE OVER COMPENSATING FOR THE MID LEVEL
DRY WEDGE KEEPING THE FORECASTED PRECIP DOWN. LATEST HRRR MODEL
DOES HINT AT A HEAVIER BAND SIMILAR TO CURRENT TRENDS...ALTHOUGH
WEAKENS IT AS IT PUSHES FURTHER NORTHEAST INTO THAT DRY WEDGE THAT
EXISTS ACROSS UPPER PORTIONS OF THE MISSOURI RIVER VALLEY. BUT
INCREASING RADAR RETURNS COULD SUPPORT A QUICK INCH OR TWO OF
SNOW IN THAT BAND BEFORE DAYBREAK...WHICH IS MOVING TOWARD
COLUMBUS...WAHOO...LINCOLN AND OMAHA. ALSO...SOME LIGHT SNOW ACROSS
NORTH CENTRAL NEBRASKA SHOULD CONTINUE TO MOVE INTO NORTHEAST
NEBRASKA THIS MORNING...BUT AMOUNTS THERE SHOULD REMAIN VERY
LIGHT. OTHERWISE...SHOULD SEE THE NEXT BAND OF SNOW MOVE INTO
AREAS SOUTH OF I80 LATER THIS MORNING AND THIS AFTERNOON. THIS
BAND IS CURRENTLY ORGANIZING ACROSS CENTRAL KANSAS...AND SHOULD
BLOSSOM AS THE SHORT WAVE EJECTS ONTO THE PLAINS. SOME CONCERN FOR
BLOWING SNOW SOUTH OF I80 TOO...THOUGH CERTAINLY NOT STRONG ENOUGH
TO CREATE BLIZZARD CONDITIONS...NOR WHITEOUT CONDITIONS. THE SNOW
SHOULD ALSO TEND TO BE A TYPICAL SNOW TO LIQUID RATIOS OF 12 TO 1
WHICH WOULD HELP MINIMIZED MAJOR IMPACTS FROM BLOWING SNOW TOO.

OVERALL...HAVE LOWERED AMOUNTS IN NORTHEAST NEBRASKA AND ALONG THE
I80 CORRIDOR SLIGHTLY...BUT HAVE MAINTAINED A 5 TO 7 INCH SWATH
ALONG/SOUTH OF A LINE FROM FAIRBURY TO NEBRASKA CITY TO RED OAK.
THUS...NO AREAL CHANGES EXPECTED TO THE EXISTING WINTER WEATHER
ADVISORY AND WINTER STORM WARNING AREA. HOWEVER...WITH
PRECIPITATION SIGNIFICANTLY WINDING DOWN BY MIDNIGHT TONIGHT
INSTEAD OF 6AM...WILL END THE HAZARDS 6 HOURS EARLIER THAN
PREVIOUSLY FORECAST. COULD STILL SEE SOME LINGERING FLURRIES
MONDAY...BUT NO SIGNIFICANT ACCUMULATING SNOW AFTER MIDNIGHT
TONIGHT.

THERE IS ANOTHER SURFACE TROUGH THAT MOVES INTO THE AREA FROM THE
NORTHWEST LATE MONDAY NIGHT...THEN MOVES THROUGH THE REGION ON
TUESDAY. THIS WILL HELP TO GIVE A REINFORCING SHOT OF COLD AIR TO
THE REGION...AND MAY ALSO TRIGGER SOME LIGHT SNOW OR FLURRIES...
ALTHOUGH NO REAL SIGNIFICANT SNOW EXPECTED WITH IT. COLD CANADIAN HIGH
PRESSURE MOVES IN TUESDAY NIGHT AND WEDNESDAY. LOWER TEMPS FROM
PREVIOUS FORECAST...BUT MAY NOT HAVE LOWERED THEM ENOUGH BASED ON
LATEST MEX GUIDANCE TRENDS.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

06Z TAFS

A COMPLEX STORM SYSTEM FM ERN CO INTO WRN TX IS PRODUCING LIGHT SNOW
WEST OF KOFK...AND SNOW AT KLNK...WITH A MIX OF SNOW/FREEZING
RAIN/RAIN INTO KANSAS.  THE STORM SYSTEM WILL MOVE THRU THE PLAINS
STATES WITH THE FOCUS FOR THE HEAVIER PRECIPITATION SOUTH OF THE TAF
SITES.  INITIALLY...DUE TO SOME DRY AIR IN PLACE...CIGS ARE
VFR/MVFR.  DURING THE DAY...MVFR CONDITIONS WILL DOMINATE...WITH
CIGS/VSBY DROPPING DOWN TO IFR.  THE MAIN AREA OF SNOW SHOULD MOVE
EAST OF THE AREA BY 00Z...HOWEVER A SECONDARY AREA OF LIFT WILL
SWING THRU OVERNIGHT...THUS SOME ADDITIONAL LIGHT SNOW IS EXPECTED
TO LINGER OVERNIGHT.  NORTH WINDS SHOULD GENERALLY RANGE FROM 8 TO
15KTS WITH SOME GUSTS 20 TO 25KTS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR NEZ068-
     088>093.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR NEZ050-
     051-065>067-078.

IA...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR IAZ090-091.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR IAZ079-
     080.

&&

DEWALD
Hazardous weather outlook, Feb 21, 5:42 AM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
542 AM CST SUN FEB 21 2010

IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-052-053-
220145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-KNOX-CEDAR-THURSTON-ANTELOPE-
PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-
DODGE-WASHINGTON-DOUGLAS-SARPY-
542 AM CST SUN FEB 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SOME LIGHT SNOW IS EXPECTED ACROSS THE AREA THROUGH EARLY EVENING. BUT
AMOUNTS ARE EXPECTED TO REMAIN ON THE LIGHT SIDE...GENERALLY AN INCH
OR LESS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

IAZ079-080-NEZ050-051-065>067-078-220145-
MILLS-MONTGOMERY-BUTLER-SAUNDERS-SEWARD-LANCASTER-CASS-SALINE-
542 AM CST SUN FEB 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TO CONTINUE ACROSS THE AREA BEFORE TAPERING TO
FLURRIES FROM WEST TO EAST THIS EVENING. SNOWFALL AMOUNTS FROM 1
TO 4 INCHES IS FORECAST...THUS A WINTER WEATHER ADVISORY REMAINS
IN EFFECT FOR THE REGION THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

IAZ090-091-NEZ068-088>093-220145-
FREMONT-PAGE-OTOE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
542 AM CST SUN FEB 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF SNOW ARE EXPECTED THROUGHOUT THE DAY...THEN TAPERING TO
FLURRIES FROM WEST TO EAST THIS EVENING. MODERATE TO HEAVY MAY BE
POSSIBLE LATER THIS MORNING AND THIS AFTERNOON WITH TOTAL SNOWFALL
AMOUNTS OF 5 TO 8 INCHES FORECAST. IN ADDITION...NORTHERLY WINDS
WILL INCREASE TO 15 TO 25 MPH WHICH MAY CREATE SOME BLOWING SNOW
ALSO. THUS...A WINTER STORM WARNING REMAINS IN EFFECT THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

DEWALD

In the hours before

Local storm report, Feb 21, 2:58 AM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
258 AM CST SUN FEB 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 AM     SNOW             WILBER                  40.48N 96.96W
02/21/2010  E1.0 INCH        SALINE             NE   LAW ENFORCEMENT

&&

CZAPOTOC
Local storm report, Feb 21, 3:44 AM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
344 AM CST SUN FEB 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 AM     SNOW             SEWARD                  40.91N 97.10W
02/21/2010  E1.0 INCH        SEWARD             NE   LAW ENFORCEMENT

            SEWARD COUNTY ESTIMATED BETWEEN A HALF AN INCH AND AN
            INCH AND A HALF OF NEW SNOW.

&&

CZAPOTOC
Local storm report, Feb 21, 6:17 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
617 AM CST SUN FEB 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             5 ESE AUBURN            40.36N 95.75W
02/21/2010  M0.4 INCH        NEMAHA             NE   CO-OP OBSERVER

&&

LANDSVORK
Local storm report, Feb 21, 7:00 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
700 AM CST SUN FEB 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             DAVID CITY              41.25N 97.13W
02/21/2010  M0.3 INCH        BUTLER             NE   CO-OP OBSERVER

0700 AM     SNOW             3 E FRIEND              40.65N 97.23W
02/21/2010  M1.8 INCH        SALINE             NE   CO-OP OBSERVER

&&

LANDSVORK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Richardson

When
February 21, 7:00 AM CST to 7:00 PM CST
Where
Richardson forecast zone
Reported by
Broadcast Media
Coordinates
40.125, -95.717 (the zone’s center; the record gives no point)

Snowfall of 3 to 5 inches was accompanied by north winds of 20 to 30 mph. This caused areas of blowing and drifting snow which made some roads nearly impassable and closed several schools in the area on the 22nd.

Winter Storm, Nemaha

When
February 21, 7:00 AM CST to 7:00 PM CST
Where
Nemaha forecast zone
Reported by
Broadcast Media
Coordinates
40.388, -95.850 (the zone’s center; the record gives no point)

Snowfall of 2 to 4 inches was accompanied by north winds of 20 to 30 mph. This caused areas of blowing and drifting snow which made some roads nearly impassable and closed several schools in the area on the 22nd.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208287, 208288.